What’s good for the goose isn’t always so great for the gander
“My husband, age 81, is healthy but has developed swelling of the breasts. What causes this and what can he do about it?”
-J. H. Lexington, KY
A. Swelling of the breasts in men, a condition known as gynecomastia, can be caused by number of factors.
Some prescription medication can induce swelling of the breast tissue. Hormone replacement therapy or low levels of testosterone can also cause gynecomastia.
If your husband is a vegetarian (or even if he isn’t), he should steer clear of foods containing soy. Soy products are not nutritious, but they are cheap to produce, which is why they abound on supermarket shelves these days. Soy can cause the body to produce more estrogen. This can cause breast swelling in men.
Action to take:
(1) Carefully examine the possible side effects of any prescriptions your husband might be taking.
(2) Tell him to have his doctor test his testosterone levels and prescribe natural testosterone replacement if they are low.
(3) Make sure he stays away from soy!
(4) Assuming that he has no serious medical problems (this should, of course, be determined by his doctor before beginning any treatment), large doses of vitamin B1 (thiamine) will usually solve the problem. He should take 500 milligrams twice a day. If he is iodine deficient, taking kelp tablets along with the thiamine may provide additional help. I usually recommend taking two kelp tablets twice a day.